Allen et al (1) courageously report a woman who underwent heart transplantation when her cardiomyopathy’s reversible cause – arthroprosthetic cobaltism (APC) from bilateral metal-on-metal hips – went undiagnosed. Endorsing their conclusion that clinicians in cardiac, orthopedic, thyroid, rheumatic, and ophthalmic specialties need improved awareness of this multi-system disorder, we would add neurologists, psychiatrists, and, especially, primary care physicians.
Cobalt causes a full spectrum of neuropsychiatric effects, from anxiety and irritability to life- threatening mood and thought disorders, plus peripheral neuropathy, cranial neuropathy, cognitive decline, and gait disorders (2,3).
Primary care physicians are likely to encounter APC early in its course, when its manifestations – including tinnitus, fatigue, disturbed sleep, nausea, “mental fog,” and headaches – are mild, non-specific, and easily dismissed as simple aging (4,5).
However, because APC is both progressive and reversible, we suggest all physicians adopt a low threshold for checking cobalt levels in at-risk patients, even those without hip complaints and those with metal-on-plastic or metal-on-ceramic hips (3).
(1) Allen LA, Ambardekar AV, Devaraj KM, Maleszewski JJ, Wolfel EE. Missing elements of the history. N Engl J Med. 2014; 370: 559-566. Pubmed 24499215
(2) Sotos JG, Tower SS. Systemic disease after hip replacement: aeromedical implications of arthroprosthetic cobaltism. Aviation, Space, and Environmental Medicine 2013; 84: 242-245.
(3) Catalani S, Rizzetti MC, Padovani A, Apostoli P. Neurotoxicity of cobalt. Hum Exp Toxicol. 2012; 31: 421-437.
(4) Tower SS. Arthroprosthetic cobaltism: neurological and cardiac manifestations in two patients with metal-on-metal arthroplasty: a case report. J Bone Joint Surg Am. 2010; 92: 2847-2851.
(5) Leikin JB, Karydes HC, Whiteley PM, Wills BK, Cumpston KL, Jacobs JJ. Outpatient toxicology clinic experience of patients with hip implants. Clin Toxicol (Phila). 2013; 51: 230-236.